Log in
Thyroid UK
100,812 members114,541 posts

Graves disease rash

This is my first post, hope it works. Diagnosed with Graves about a year ago. All the usual graves symptoms. Iv been searching/reading in the hope to find someone else with graves with an unusual rash. Almost looks like chicken pox. Spots bubble out and seem to leave scars. Not really much support from doctor other than possibly an intolerance to carbimazole. Any advice would be grately appreciated. Thanks

32 Replies
oldestnewest

Is there more than one brand of carbimazole and if so, could you try a different formulation?

1 like
Reply

Will look into that, thank you

Reply

If no luck with current pharmacy then try to find an independent one who is not tied into a contract with one supplier.

1 like
Reply

Here is the BNF list bnf.nice.org.uk/medicinal-f...

You can google the PIL for each one, to check from their respective PIL, what are the reported side effects, and what are the excipients, to see if there is any commonality/difference. For instance, the Activis brand lists lactose monohydrate, maize starch, citric acid monohydrate & magnesium stearate; and skin rashes, including urticaria (nettle rash), and itching as possible side effects.

1 like
Reply

Thank you

Reply

Hello Blu45

I too am with Graves Disease, post RAI 2005.

There seems very little known about this autoimmune disease, I read it affects approximately a quarter of 1% of the population, so, yes, hardly mainstream.

There is a book Elaine Moore - Graves Disease A Practical Guide - there is also a very comprehensive website run by the this lady who has the disease it is U.S. based and so medical protocol will be slightly different but it is well worth reading up.

In some respects, I have become my own advocate, as my doctor, and possibly most Nhs doctors, do not seem to have much input regarding autoimmune conditions of the body, and more especially of the thyroid going by the number of people on websites like this excellent one.

Please confirm that you actually have the TSI and TRAB ( thank you Greygoose ) Graves antibodies - there appears to be some confusion between Graves and Hashimotos.

1 like
Reply

TSI or TRAB. :)

1 like
Reply

Thank you GG - have amended my post, referencing your thoroughness, and my forgetfulness.

Thank you for watching over me, it's been almost 18 months since I first posted asking for help, and you were there then, as you are now.

I'm doing OK thanks to you and your colleagues, a truly amazing forum, thank you, one and all.

1 like
Reply

I'm glad to hear that! Happy to help. :)

Reply

Thank you for the reply. I have a lot to learn about all these test results. All I know is that my levels were 80 but supposed to be 12. An extra antibodies blood test was done. And was very highly graves disease. I get my bloods done every 6 weeks, doc either ups or lowers carbimazole.

Reply

Ok - then I suggest you start by getting copies of all your blood test results and the dose of carbimazole you were on at each date - this way you can start to plot your journey detailing your symptoms at dose increase/ decrease and what works best for you.

Also ask for a copy of the diagnosis results, showing what antibodies you have been found to have in my your blood.

I know this all sounds quite daunting, but it will all fall into place.

All blood tests need to be complete, including the ranges, for the team on here to give you support.

You are legally entitled to view and get print outs of your medical records - you might find you can access all the above through the surgery computer system.

Night night

1 like
Reply

Wow! Never knew I could get a copy of results. Would have made things a lot easier for me to understand. Its all very confusing. Thank you for the support. 👍

Reply

Have your doctors thought if changing you onto PTU if they think you are allergic to something in Carbimazole?

1 like
Reply

Thank you for the reply. I started of on 12 tabs of PTU a day. Seemed to be doing well on them but apparently they were damaging my liver.

Reply

Hi there me again,

another book you might like to consider -

Your Thyroid and how to keep it Healthy by Dr Barry Durrant Peatfield -

just a thought, your body has probably been running fast, and may still be doing so.

In which case it might be a good idea to get your vitamins and minerals checked out as detailed on this website. You need your results to be optimum within their ranges to keep you well during this process.

And yes, as detailed above, there are alternatives to Carbimazole.

1 like
Reply

I had a similar problem with Carbimazole. Blister type things appeared on both of my feet. Luckily it was summer and I could wear light sandals. My endocrinologist was useless, like yours and just shrugged and said he did not think it was a reaction to Carbimazole but I knew it was and it all resolved after I had a Thyroidectomy. Not sure what else to say to you, except that there were no long term effects afterwards and no permanent scars. What do you intend to do for the future? Is it possible to try without it and see if your bloods remain stable or does your endocrinologist wish you to stay on much longer?

Good advice about getting blood tests for iron levels and vitamins, as you are probably low in just about everything. I did not have the help of this forum and struggled on alone. Wish I could have asked for help here.

Reply

Thank you for the reply. Hope you are feeling better now. He had suggested staying on the meds for 18 months then try RAI. I have multiple nodules and feel like I'm choking, this scan was done through my local doc. Still waiting for endro to look at scan. So not sure what happens now. Had barium swallow last week which showed hiatus hernia. Nurse tomorrow for bloods so hopefully I can add vitamin test. I feel like I'm going mad on carbimazole so the sooner I'm off it the better.

Reply

I had a really nasty allergic reaction to carbimazole, you have to be careful as if the rash is due to that medication it can affect other stuff as well.. the only place I didn’t have the allergic itchy lumps was my face and feet.. I was in A& E 3 times over a Xmas period and put on I.V piriton and main meds... this was 17 years ago tho, treatment maybe different!

1 like
Reply

Sorry to hear that. Very scary!! I hope you are doing well after the RAI?

Reply

It was 17years ago. I'm good

1 like
Reply

I had RAI

1 like
Reply

Good morning to you -

Please do not commit to any medical intervention - surgery or RAI - at this point in time.

Let's try and find some level of wellness on the carbimazole.

You do need to be under the hospital with an endo monitoring your progress.

There are currently trials of an antigen to kill Graves antibody - so play for time -

Graves Disease is an autoimmune condition and as such, it is for life.

Let's try and hang on to your thyroid, it's a major gland and life without a thyroid

can be very challenging, just in even simply getting the correct medication.

2 likes
Reply

I agree about playing for time. Several hospitals are presently trialling a Graves vaccine - if I was young I would do all I could to hang on to my thyroid until that vaccine is available as an option.

2 likes
Reply

Morning, well iv just been to the nurse got T3 and T4 done. Iv asked for full blood count and vitamin test. She took all the bloods but says she has to request permission from doc before sending to lab. I actually went down to 1 5mg carbimazole beginning of November as bloods were best they'd been since a year, no idea about the levels. I will be asking for a print out when I see doc. My nearest endro is an hour flight away. Iv seen him once! He's not seen my rash. Most contact with him is through my local doctor. Would you have to take out thyroid to get rid of nodules?

Reply

I'm sorry but my knowledge on nodules is zero.

Someone else might pick up the ball for me or open up the question to everybody - rather than direct it an individual like me, whose knowledge will be limited to their own experience and self knowledge.

Hopefully someone will come along, well done for asking, and hopefully getting a full thyroid panel and the vitamins and minerals as suggested on this site.

1 like
Reply

Sorry, I'm not the best with technology. 😁

Reply

Well, I'm in good company then !!! I'd like to send you a smiley but don't know where to find it !!!!!!

1 like
Reply

Take lots of photos of your rash on your phone so that you can show your endo, doctor and anyone else who needs to see them.

Reply

Done👍

Reply

My Graves started with Pompholyx, a blister-like rash on the palms of hands and soles of feet. When they eventually healed once I was on Carbimazole no scars were left. They itched unbearably. So much so,that as I was going to Teignmouth that weekend I went to the beach at 11 pm that night to bathe them in the sea,hoping it would help heal them. I also lost 1 stone within 3 weeks without trying. A diagnosis of Graves was quickly given bya very good GP in Wimbledon then. Hope you get to the bottom of your blisters. I did use a very quick acting Cortisone cream, which cleared it in three days. This was in 1972 and think the cream is very much weaker now.

Reply

Oh that's interesting. Could it be that maybe the rash is just another graves disease symptom. I have the cream, I pile it on!! Mine are on my back, breasts afew on my legs. I will Google pompholyx. Hope you are well now and thanks for the reply.

Reply

It could be just another Graves symptom, but I only ever had it on hands and feet. Hope ypu get rid of it soon.

Reply

You may also like...